Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Mar 20, 2005, 6:17 PM CST for Logan County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2005, 6:17 PM CST (00:17 UTC)
- Expired
- Mar 20, 2005, 6:45 PM CST
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 210018 SVRGLD KSC109-210045- /O.NEW.KGLD.SV.W.0001.050321T0017Z-050321T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 617 PM CST SUN MAR 20 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 645 PM CST * AT 613 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MONUMENT...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONUMENT AROUND 635 PM CST... OAKLEY AROUND 645 PM CST... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. QUARTER SIZED HAIL WAS OBSERVED 1 MILE NORTH OF RUSSEL SPRINGS AT 615 PM CST. LAT...LON 3901 10120 3894 10108 3912 10080 3914 10110 $$ MCGUIRE
2 follow-up statements
000 WWUS53 KGLD 210028 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 527 PM MST SUN MAR 20 2005 KSC109-210045- /O.CON.KGLD.SV.W.0001.000000T0000Z-050321T0045Z/ LOGAN KS- 627 PM CST SUN MAR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CST FOR LOGAN COUNTY... AT 623 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MONUMENT...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MONUMENT AROUND 630 PM CST... OAKLEY AROUND 645 PM CST... THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HIAL. AT 525 PM CST...NICKEL SIZE HAIL WAS REPORTED 5 MILES EAST OF WINONA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3901 10120 3894 10108 3912 10080 3914 10110 $$ MCGUIRE
000 WWUS53 KGLD 210041 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 541 PM MST SUN MAR 20 2005 KSC109-210051- /O.EXP.KGLD.SV.W.0001.000000T0000Z-050321T0045Z/ LOGAN KS- 641 PM CST SUN MAR 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY EXPIRES AT 645 PM CST... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 3901 10120 3894 10108 3912 10080 3914 10110 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:19 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 20, 3:19 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 219 PM MST SUN MAR 20 2005 .DISCUSSION...FORECAST FOCUS HAS BEEN DETERMINING THE EXTENT AND AMOUNT OF PRECIPITATION EXPECTED AS THE INCOMING LOW PRESSURE SYSTEM EMERGES EAST OF THE ROCKIES EARLY TOMORROW MORNING AND CONTINUES EAST ALONG THE KANSAS AND OKLAHOMA BORDER AND PRODUCES WRAPAROUND PRECIPITATION THROUGH EARLY TUESDAY. THE SURFACE FRONTAL BOUNDARY IS BEGINNING TO DETACH FROM THE FOOTHILLS AS SEVERAL IMPULSES DRIVEN BY THE STRONG JET ACROSS THE SOUTHWEST U.S. MOVE EAST ACROSS THE INTERMOUNTAIN REGION AND CENTRAL ROCKIES. AN AREA OF SHOWERS ALSO MOVED NORTH ACROSS THE EASTERN PORTION OF THE FORECAST AREA THIS AFTERNOON AS A MID LEVEL SHORT WAVE TROUGH WAS LIFTING NORTHEAST AHEAD OF THE MAIN INCOMING TROUGH. MODELS ARE CONSISTENT WITH EACH OTHER AND SHOW A HIGH DEGREE OF CONFIDENCE BREAKING OUT PRECIPITATION ACROSS THE FORECAST AREA EARLY IN THE WEEK. THERE IS LESS AGREEMENT BETWEEN THE ECMWF AND GFS IN THE STRENGTH AND POSITION OF THE NEXT LOW EXPECTED TO MOVE THROUGH THE TRI-STATE REGION MID WEEK. HAVE GONE WITH A GFS BASED SOLUTION AND TONED DOWN THE PRECIPITATION AMOUNTS SOMEWHAT IN THE FAVORED UPSLOPE AREAS SINCE THE GFS TENDS TO OVER DO UPSLOPE PRECIPITATION. A SURFACE LOW CONSOLIDATES IN SOUTHWEST KANSAS OVERNIGHT AND TRACKS ALONG THE KANSAS AND OKLAHOMA BORDER DURING THE DAY MONDAY AND MONDAY NIGHT BEFORE LIFTING NORTHEAST THROUGH THE MID MISSISSIPPI VALLEY REGION TUESDAY EVENING. ANOTHER COUPLE OF UPPER SHORT WAVES ARE CARRIED QUICKLY EAST BY THE JET THROUGH THE CENTRAL ROCKIES LATE WEDNESDAY AND THURSDAY. THIS WILL PRODUCE ANOTHER SURFACE LOW THAT IS ALSO EXPECTED TO TRACK EAST THROUGH THE TRI-STATE REGION WEDNESDAY NIGHT. HAVE EXTENDED THE SLIGHT CHANCE OF RAIN AND SNOW INTO THE DAY THURSDAY AS A RESULT. IN THE EXTENDED PERIODS A FEW MINOR DIFFERENCES ARE SHOWING UP BETWEEN THE ECMWF AND GFS AS A COUPLE OF SHORT WAVE TROUGHS MOVE EAST OF THE ROCKIES THROUGH THE MIDDLE AND END OF THE WEEK BEFORE A RIDGE BUILDS IN DURING THE END OF NEXT WEEKEND AND THE FIRST OF NEXT WEEK. WILL KEEP ONLY MENTION OF PRECIPITATION CONFINED TO WEDNESDAY NIGHT AND THURSDAY AT THIS POINT. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LOCKHART
Hazardous weather outlook, Mar 20, 5:13 AM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 413 AM MST SUN MAR 20 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 413 AM MST SUN MAR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES TODAY. LOW LEVEL MOISTURE WILL INCREASE OVER THE TRI-STATE REGION DURING THE DAY. THE AIR MASS WILL BECOME SLIGHTLY UNSTABLE BY THE MID AFTERNOON. A WARM FRONT WILL EXTEND FROM YUMA COLORADO TO SHARON SPRINGS KANSAS BY 3 PM MST (4 PM CST). WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND THEN MOVE NORTHEAST. STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING STRIKES WILL BE POSSIBLE. ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FROM SUNSET TO MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN WILL BE WIDESPREAD MONDAY THROUGH TUESDAY MORNING. BY EARLY TUESDAY MORNING...RAINFALL AMOUNTS WILL RANGE FROM A QUARTER OF AN INCH OVER EASTERN COLORADO TO ONE INCH ACROSS MCCOOK NEBRASKA TO HILL CITY KANSAS. RAIN MAY BRIEFLY CHANGE TO SNOW LATE MONDAY NIGHT AND TUESDAY MORNING ALONG THE KANSAS/NEBRASKA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MENTZER
In the hours before
Local storm report, Mar 20, 6:10 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MST SUN MAR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 3 N RUSSELL SPRINGS 38.96N 101.18W
03/20/2005 0.75 INCH LOGAN KS TRAINED SPOTTER
SOFT HAIL COVERING THE GROUND LIKE SNOW
&&
MWMNearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.